Thursday, February 7, 2019

No kidding

Dr. Grumpy: "Are you allergic to any medications?"

Mrs. Ambu: "Succinylcholine"

Dr. Grumpy: "What happened when they gave you succinylcholine?"

Mrs. Ambu: "I stopped breathing."

15 comments:

Anonymous said...

That sucks.

bobbie said...

Likewise the pre-op patient who told me he was allergic to epinephrine...
"What happens when you are given epi?"
"It makes my heart race!"
Anesthesia and I had a good laugh about it!

Ms. Donna said...

Well . . . .

Stacey Gordon said...

Define "Allergic".

John Woolman said...

i guess the next question, after a smothered chuckle, was "and how long did you stop breathing for"?

Don said...

yep, you did. everyone who takes it stops breathing. That is what it is for

Yogi said...

Ms Succinct, I think

Anonymous said...

I saw this in a patient chart once:
Allergies: ethyl alcohol
Reaction: syncope

OMDG said...

Me: What are you allergic to?
Her: Morphine
Me: What happens when you take morphine?
Her: I feel lightheaded
Me: ...

Brittany White said...

A vet tech I briefly worked with told us her dog couldn't tolerate dexmedetomidine (alpha-2 agonist) because he got bradycardic. No shit, Sherlock.

Anonymous said...

Drugs associated with malignant hyperthermia susceptibility, a critical emergency condition whenever it occurs: "inhaled general anesthetics such as desflurane, enflurane, ether, halothane, isoflurane, methoxyflurane, sevoflurane, succinylcholine (warning) All other anesthetic agents not in the above categories of volatile anesthetic agents and depolarizing muscle relaxants are considered safe." While rare, but life-threatening reaction cannot be predicted ahead of time until the patient is undergoing its use. "...[MHS] is inherited in an autosomal dominant manner. Most individuals diagnosed with MHS have a parent with MHS; however, the parent may not have experienced an episode of MH." When your patient tells you they're allergic to sux, the next question is, "who else in your family sux?" (Urge other immediate family members to get tested.) PSA your friendly pharmacist

Anonymous said...

Apologies ... while most folks will stop breathing with succinylcholine, it really sucks to have an allergy resulting in malignant hyperthermia.

bryce.schroeder said...

Do you think the patient actually had pseudocholinesterase deficiency and was just not distinguishing between the prolonged paralysis from that and the normal effect of the drug?

Packer said...

I am breathlessly awaiting the outcome of this story.

Deb said...

As someone with an inherited neuromuscular disorder which causes susceptibility to malignant hyperthermia, it might be a good idea to ask more questions when a patient says they are "allergic" to succinylcholine. Patients don't speak in medical jargon, and when they do physicians are immediately suspicious. I've experienced MH during surgery, as did my older brother. He barely survived (13 weeks in ICU, three more weeks in hospital and three months in rehab) and he never walked again.

 
Locations of visitors to this page